Thank you for all the great links. I have to confess that if I look at them (especially the one that you claim is the "mother of all scary things") I will immediately begin to have the symptoms. I am that impressionable when it comes to reading about side effects.
My doc warned me about muscle pain and I've been monitoring that. So far, I've not noticed anything unusual. Sleeping problems are no worse than they are normally due to the IBS. My main concern, as always when taking new drugs, is how will it effect my IBS.
Since I am considered at risk for heart attack, I feel compelled to get the cholesterol down immediately. My diet, prior to this new revelation, was quite excellent so the fact that it got this high leads me to wonder how much impact dietary changes alone will have. In addition, I have had the same doc for 17 years and he is most definately not a pill pusher. I feel confident that he would not have strongly recommended medication unless he reallly thought it necessary.
My plan is to stay on the zocor for a few months and make necessary diet changes. I will go back for blood tests and see what the results are. If it has come down significantly, I will likely go off the mediciation and just stick to the cholesterol-free diet, checking back periodically to see how I am doing.
What I do find interesting is that the last time I had my cholesterol checked three years ago it was very good, with HDL readings off the charts. Shortly after that time, I was dx with the bowel impaction and my GI suggested I knock off the daily fiber supplement that I had been taking for 15 years. We all know that Metamucil (which is what I was taking) helps lower cholesterol and I am almost certain that it must have contributed to keeping my levels so low. Ah, why is it that we have to make these tough choices between our general health and our dopey guts?